Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 85, NWS Glasgow, MT

June 30, 2007Phillips County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 30, 2007, 12:41 AM MDT for Phillips County, Montana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2007, 12:41 AM MDT (06:41 UTC)
Expired
Jun 30, 2007, 1:30 AM MDT
In force
49 min
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 6.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2007-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2047 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2007-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2047 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
2654 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 8:10 PM MDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 29, 8:10 PM MDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
810 PM MDT FRI JUN 29 2007

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
WILL MORE OR LESS HOLD COURSE WITH THE CURRENT FORECAST ALTHO A
FEW MINOR TWEAKS WERE MADE. STILL CANNOT RULE OUT SOME DECENT
CONVECTION MAKING ITS WAY INTO PHILLIPS AND PETROLEUM COUNTIES
THIS EVENING...BUT IT IS LOOKING A LITTLE LESS LIKELY RIGHT NOW AS
THE LIONS SHARE OF THE CONVECTION...AND ALL OF THE SEVERE VARIETY
IS WELL WEST OVER THE GREAT FALLS AREA AND MOVING NORTH NORTHEAST
WITH THE MID AND UPPER FLOW. THIS IS IN PROXIMITY OF THE SURFACE
BOUNDARY AND WHERE THE BEST UPPER SUPPORT IS FOUND. SINCE THEY ARE
COINCIDENT THE WEATHER FOLKS IN GREAT FALLS ARE VERY BUSY WITH
SEVERE. THIS BOUNDARY STILL EXPECTED TO MOVE SLOWLY EAST TONIGHT
SO WILL NOT MESS TOO MUCH WITH THE PREVAILING POPS. ANY SEVERE
THAT OCCURS IN OUR AREA WOULD LIKELY RESULT IN BIG HAIL. LAKE WIND
ADVISORY LOOKING VERY MARGINAL RIGHT NOW BUT ENUF FLUCTUATIONS
LAST HOUR TO KEEP IT GOING.

PREVIOUS DISCUSSION...
AN UPPER RIDGE ACROSS EASTERN MONTANA WILL GET FLATTENED OUT AND
PUSHED EAST WITH TIME THIS WEEKEND.  AN UPPER TROUGH ALONG THE
PACIFIC NORTHWEST COAST WILL LIFT INTO ALBERTA SATURDAY WITH A
BROAD TROUGH FROM THE ALEUTIANS INTO WESTERN CANADA EXPECTED BY
SUNDAY.

TONIGHT...AN UPPER LOW ALONG THE WASHINGTON STATE AND BC COASTS THIS
AFTERNOON WILL LIFT NORTH ALONG THE SOUTHERN BC COAST WITH SOME OF
THE ENERGY LIFTING INTO SOUTHWEST CANADA.  A LEE SIDE TROUGH THAT
EXTENDS FROM CENTRAL MONTANA DOWN TO JUST EAST OF BILLINGS WILL
SLIDE EAST AND INTO EASTERN MONTANA AS A COLD FRONT ORGANIZES TO
THE WEST ACROSS CENTRAL MONTANA.  SOME SHORTWAVE ENERGY LIFTING
ACROSS WESTERN IDAHO WILL LIFT NORTHEAST TONIGHT...MAINLY
AFFECTING OUR NORTHWEST ZONES. IT SHOULD REMAIN CAPPED ACROSS THE
EASTERN ZONES...BUT IF ELEVATED CONVECTION CAN FIRE FURTHER WEST
THIS EVENING IT MAY HOLD TOGETHER ACROSS THE NORTHERN ZONES
OVERNIGHT.  THE SOUTHEAST ZONES WILL LIKELY REMAIN DRY. THE BEST
CHANCE OF SEVERE WEATHER LOOKS TO BE DURING THE FIRST HALF OF THE
NIGHT ACROSS THE NORTHWEST ZONES. MODELS INDICATING ENOUGH SHEAR
THAT THE PRIMARY THREAT WILL BE LARGE HAIL...BUT CAN/T RULE OUT
DAMAGING WINDS IF STORMS BEGIN TO BOW OUT.  THE STRONG EAST TO
SOUTHEAST WIND ALONG THE EAST END OF FORT PECK LAKE WILL CONTINUE
UNTIL THE TROUGH AXIS PUSHES EAST...WHICH WILL PROBABLY NOT OCCUR
UNTIL AROUND MIDNIGHT. IT IS ALSO POSSIBLE THAT AS CONVECTION
LIFTS MAINLY TO THE NORTH OF THE LAKE THAT SOME OUTFLOW FROM
STORMS COULD KEEP THE WIND GOING A LITTLE LONGER AND/OR SLOW UP
THE FRONT. THUS WILL KEEP THE ADVISORY OUT UNTIL 4 AM TO GIVE THE
MID SHIFT TIME TO ASSES.

SATURDAY...THE RIDGE AXIS GETS NUDGED EAST OF THE AREA AS THE
UPPER LOW LIFTS INTO NORTHERN ALBERTA. THIS WILL SET UP A BROAD
SOUTHWEST FLOW ALOFT INTO EASTERN MONTANA. THE SURFACE TROUGH WILL
SLIDE EAST AS A COLD FRONT PUSHES IN FROM THE WEST. THE MOST
UNSTABLE AIR WILL BE FOUND ACROSS THE EASTERN AND SOUTHERN ZONES
ALONG THE COLD FRONT. IT WOULD APPEAR THE BEST CHANCE OF A
THUNDERSTORM DURING THE AFTERNOON WOULD BE ACROSS THE EASTERN
ZONES CLOSEST TO THE FRONTAL BOUNDARY. THE MID LEVELS WILL LIKELY
REMAIN WARM AND CAPPED...BUT WITH THE FRONT AROUND IT MAY CAUSE
ENOUGH CONVERGENCE AND LIFT TO GENERATE A COUPLE OF ISOLATED
STORMS.

SAT NIGHT & SUNDAY...THE AREA REMAINS IN SOUTHWEST FLOW ALOFT.  THE
FRONTAL BOUNDARY LOOKS TO STALL OUT JUST TO THE SOUTH AND EAST OF
THE AREA.  THERE WILL LIKELY BE A FEW MORE SHOWERS AND STORMS
AROUND...WITH THE BEST CHANCE OF ANYTHING SEVERE IN THE SOUTH AND
EAST SATURDAY EVENING AND AGAIN LATE IN THE DAY SUNDAY.  CB

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
ONLY CHANGES INTRODUCED TO PREVIOUS EXTENDED PACKAGE WERE MINOR SKY
AND WIND COLLABORATION EDITS. LATEST ECMWF MAINTAINS GOOD
CONTINUITY WITH ITS PREVIOUS RUN AND ALSO MIRRORS BOTH THE GFS AND
GFS ENSEMBLES QUITE WELL INTO THE MIDDLE OF NEXT WEEK...SO LITTLE
NEED TO ADJUST CURRENT POPS OR TEMPS. MCZ

PREVIOUS LONG TERM DISCUSSION...
AGAIN MEDIUM RANGE MODELS REMAIN IN FAIRLY GOOD AGREEMENT. GOOD
CONTINUITY WITH PREVIOUS RUNS AS WELL ALTHOUGH TRENDING A TRIFLE
SLOWER WITH SHORTWAVE FLATTENING THE RIDGE EARLY NEXT WEEK. THUS
RIDGE STILL TO THE EAST WITH SOUTHWEST FLOW ON MONDAY FOR WARM
TEMPERATURES AND POSSIBILITY OF THUNDERSTORMS. SHORTWAVE AND
FRONTAL PASSAGE ON TUESDAY WITH SOME THUNDERSTORM POTENTIAL
LINGERING IN THE SOUTHEAST. HIGH PRESSURE WORKING EAST WITH UPPER
RIDGE REBOUNDING TO THE WEST ON WEDNESDAY FOR SLIGHTLY COOLER AND
DRIER WEATHER.

BUILDING WESTERN RIDGE WILL DRAW HOT TEMPERATURES NORTHWARD FOR
THE END OF THE WEEK. MONSOONAL MOISTURE ALSO BEING PULLED NORTH
BUT LOOKS TO NOT QUITE REACH THE REGION THIS WEEK SO WILL KEEP THE
END OF THE FORECAST GENERALLY DRY FOR NOW. EBERT

&&

.AVIATION...
OUTSIDE OF ANY SCATTERED THUNDERSTORMS TONIGHT...VFR CONDITIONS
WILL PREVAIL. A BREEZY SOUTHEASTERLY WIND WILL PERSIST THROUGH
MUCH OF THE NIGHT ESPECIALLY AT GGW AHEAD OF AN ADVANCING COLD FRONT.
THIS FRONT HAS INITIATED THUNDERSTORMS WELL TO THE WEST OF THE TAF
SITES THIS EVENING WHICH WILL SPREAD EASTWARD TOWARDS KGGW AND KOLF
LATER TONIGHT. STORMS ARE EXPECTED TO REMAIN NORTH OF KGDV AND
KSDY. THE COLD FRONT THEN CROSSES THROUGH THE REGION SATURDAY
MORNING BEFORE STALLING CLOSE TO THE MT/ND BORDER. POST FRONTAL
WINDS WILL TURN NORTHWESTERLY AROUND 10 TO 15 KTS DURING THE
MORNING HOURS WITH LATE AFTERNOON/EVENING THUNDERSTORM CHANCES
INCREASING AT SDY AND GDV. MCZ/SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 4 AM MDT SATURDAY FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 29, 2:22 PM MDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
222 PM MDT FRI JUN 29 2007

MTZ017-022-023-301200-
CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE-
222 PM MDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT UNTIL 4 AM SATURDAY MORNING FOR
FORT PECK LAKE.  AN EAST WIND OF 20 TO 30 MPH THIS EVENING WILL
SHIFT INTO THE NORTHWEST AND DIMINISH TO 10 TO 20 MPH LATE
TONIGHT.  STRONG AND ERRATIC WIND GUSTS ARE POSSIBLE IN OR NEAR
ANY THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-021-059>061-301200-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-
222 PM MDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS THE RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE
PRIMARY THREAT WILL BE LARGE HAIL...BUT DAMAGING WIND GUSTS ARE
ALSO POSSIBLE. THE THREAT OF SEVERE WEATHER WILL COME TO AN END
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BOGEL

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 11:14 PM MDTSevere Thunderstorm WarningGGWPhillips61 min
Jun 30, 12:10 AM MDTSevere Thunderstorm WarningGGWPhillips, Valley27 min
Jun 30, 1:42 AM MDTSevere Thunderstorm WarningGGWPhillips63 min
Jun 30, 2:28 AM MDTSevere Thunderstorm WarningGGWPhillips47 min
Jun 30, 2:55 AM MDTSevere Thunderstorm WarningGGWPhillips, Valley16 min
Jun 30, 8:19 AM MDTSevere Thunderstorm WarningGGWSheridan26 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.